Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Salt Lake City, UT

July 17, 2004Davis County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2004, 8:56 PM MDT for Davis County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 8:56 PM MDT (02:56 UTC)
Expired
Jul 17, 2004, 11:00 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Davis County, UT

The radar

The Salt Lake City radar (KMTX), 53 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 180258
FFWSLC
UTC011-180500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
856 PM MDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DAVIS COUNTY IN UTAH
  THIS INCLUDES THE AREA OF THE FARMINGTON BURN SCAR

* UNTIL 1100 PM MDT

* AT 847 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY      
  RAIN OVER FARMINGTON...OR ABOUT 2 MILES NORTH OF FARMINGTON...     
  MOVING NORTH AT 5 MPH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND. MUD AND DEBRIS FLOWS ARE POSSIBLE IN AREAS ADJACENT 
TO THE FARMINGTON BURN SCAR

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 4098 11193 4098 11182 4109 11186 4110 11194

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:40 PM MDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 3:40 PM MDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT SAT JUL 17 2004

.SYNOPSIS...A VERY MOIST AIRMASS AND WEAK FLOW ALOFT WILL REMAIN
OVER THE AREA TONIGHT. A WESTERLY FLOW WILL DEVELOP OVER THE AREA
SUNDAY AND PERSIST THROUGH THE MIDDLE OF NEXT WEEK BRINGING A
SLOW DRYING TREND.

&&

.DISCUSSION...RAPID INCREASE IN STRENGTH OF THE STRONGER
THUNDERSTORMS OVER THE LAST HOUR AS WE APPROACH PEAK AFTERNOON
HEATING. ALTHOUGH THE STRONG CELLS ARE SOMEWHAT ISOLATED ITS HARD TO
SAY JUST WHERE THE THREAT OF HEAVY IS THE GREATEST. THE GREATEST
CHANCE WILL BE IN WEST CENTRAL UT AS THE SHORTWAVE THAT WAS NEAR SGU
THIS MORNING CONTINUES NORTHWARD. THIS WILL SOON INCLUDE THE
SOUTHERN END OF THE WASATCH FRONT.

BUT THE POTENTIAL FOR HEAVY RAIN IS STILL HIGH THROUGHOUT THE AREA.
WITH ABUNDANT MOISTURE AVAILABLE AND LIGHT FLOW RESULTING IN CELL
MOVEMENT GENERALLY LESS THAN 10 KTS.  SO WILL LEAVE THE FLASH FLOOD
WATCH OUT FOR THE WHOLE AREA THROUGH 03Z...2100MDT.

ONLY A GRADUAL CHANGE OVER MUCH OF THE NEXT WEEK AS THE HIGH
CONSOLIDATES OVER WESTERN NM THEN DRIFTS SLOWLY WEST THROUGH THE
WEEK. THE FLOW TURNS MORE SOUTHWESTERLY BY TOMORROW THEN BRIEFLY
WESTERLY MONDAY. BUT PRECIPITABLE WATER VALUES ARE SLOW TO DROP WITH
THE FLOW STILL FAIRLY LIGHT.

BY THE END OF THE WEEK THE HIGH IS CENTERED ON THE UT/AZ BORDER BUT
THE GFS HAS STARTED INCREASING THE MOISTURE AGAIN.  GFS BUFR DATA
SHOWS PRECIPITABLE WATER VALUES ARE BACK AROUND 1.3-1.4 INCHES AT
SGU AND 4HV BY FRIDAY AFTERNOON AND OVER AN INCH AT CDC AND BCE BY
SATURDAY. HOWEVER THE PROXIMITY OF THE HIGH MAY INHIBIT ACTIVITY A
BIT AND THE INCREASE IN MOISTURE STILL HIGHLY DEPENDENT ON EXACTLY
NOW THE FLOW PATTERNS SET UP.

SO FOR NOW WILL KEEP THE THREAT OF CONVECTION MAINLY OVER THE
MOUNTAINS AND POINT PROBABILITIES STILL IN THE SLIGHT CHANCE RANGE.
BUT IF THESE VALUES WORK OUT WE MAY BE GETTING SOME HEAVY STORMS
AGAIN TOWARD THE END OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WATCH NOON UNTIL 900 PM TODAY...SEE SLCFFASLC
WY...FLASH FLOOD WATCH NOON UNTIL 900 PM TODAY...SEE SLCFFASLC
ID...FLASH FLOOD WATCH NOON UNTIL 900 PM TODAY...SEE SLCFFASLC

&&

SANDERS
Hazardous weather outlook, Jul 17, 6:05 AM MDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...COR
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT SAT JUL 17 2004

UTZ002>021-181300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
605 AM MDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH.

.DAY ONE... TODAY

SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP AGAIN TODAY. LOCAL
HEAVY RAINFALL IS LIKELY. A FLASH FLOOD WATCH IS IN EFFECT FOR
MOST OF THE WESTERN 2/3 OF UTAH BEGINNING AT NOON...AND CONTINUING
THROUGH 900 PM THIS EVENING. SEE THE LATEST FLOOD WATCH (SLCFFASLC)
FOR DETAILS.  IN ADDITION...FREQUENT DEADLY LIGHTNING WILL OCCUR
OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 17, 7:10 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
710 PM MDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      OPHIR                   40.38N 112.29W
07/17/2004                   TOOELE             UT   TRAINED SPOTTER

            DEBRIS AND WATER ACROSS OPHIR CANYON ROAD.

&&

CVG
Local storm report, Jul 17, 8:07 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
807 PM MDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      15 W LEHI               40.40N 112.14W
07/17/2004                   UTAH               UT   LAW ENFORCEMENT

            FLASH FLOODING IN CEDAR FORT...NORTHWEST UTAH COUNTY.

&&

CVG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:24 PM MDTFlash Flood WarningSLCTooele, Utah66 min
Jul 17, 7:15 PM MDTFlash Flood WarningSLCTooele90 min

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.